Hail, St. Louis
- When
- July 26, 3:53 PM CST to 3:55 PM CST
- Where
- St. Louis County, 0.46 mi E of Angora
- Measured
- 1.25 in hail
- Reported by
- Amateur Radio
- Coordinates
- 47.780, -92.620
Storms developed ahead of a cold front moving across northern Minnesota on the afternoon of the 26th. These storms contained large hail and damaging wind gusts as they moved across the Minnesota Arrowhead with hail reports up to ping pong ball-sized and trees and power lines downed due to the winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Storms developed ahead of a cold front moving across northern Minnesota on the afternoon of the 26th. These storms contained large hail and damaging wind gusts as they moved across the Minnesota Arrowhead with hail reports up to ping pong ball-sized and trees and power lines downed due to the winds. The storms remained severe as they moved over western Lake Superior and across the Bayfield Peninsula of northwestern Wisconsin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 26, 1:01 PM CST, 2 hours 52 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 201 PM CDT Fri Jul 26 2019 .SHORT TERM...(This evening through Saturday night) Issued at 201 PM CDT Fri Jul 26 2019 A threat for isolated strong to severe storms across parts of northeast Minnesota, northwest Wisconsin, and Lake Superior this afternoon into the early evening as a cold front approaches from the west. Once this cold front moves through, though, a broad area of high pressure builds in leading to sunny skies and mild temperatures for Saturday. On the synoptic scale a mid-level shortwave trough will move across the northern MN/Ontario border from west to east leading to falling heights and strong broad-scale lift, especially across northeast Minnesota east of US-53. Stronger mid-level winds will lead to deep layer shear on the order of around 40-45 knots, with 0-3 km shear as strong as 30-40 knots. While directional shear will be limited given the mature to weakening nature of the trough, there could still be limited low level helicity (around 200 m2/s2 0-3km SRH) to at least support rotating supercells with the possibility for tornadoes to develop given the surface-based storms anticipated to develop. While there was a broad area of low level stratus when the morning storms cleared out today, diurnal heating has been slowly helping to burn off this stratus, causing a weak boundary due to differential heating from Grand Rapids to Ely. The actual surface cold front boundary is further to the northwest in the far northwest corner of Minnesota early this afternoon where dew points are below 60 degrees and surface winds are oriented more west to northwest. Surface heating combined with with low level moisture in place should lead to around 1000-1500 j/kg surface-based CAPE developing in northeast Minnesota by late afternoon, with sufficient surface heating to overcome the convective inhibition in place early this afternoon. A few storms will develop and gradually grow upscale along and ahead of the cold front, with sufficient deep layer shear for storms to at least initially remain discrete. The greatest chance for severe weather is across the MN Arrowhead where height falls and deep layer shear will be greatest, while to the south (i.e. south of Highway 2) storms may also develop where there will be greater instability (2000-2500 j/kg MLCAPE) but not as strong broad-scale lift. Freezing levels will be much lower closer to the international border, so there may be a marginally higher risk for large hail across the MN Arrowhead, but in general all severe weather threats will be possible along and east of the cold front late afternoon into this evening. Storms will be moving quickly, with the area of storms moving at 35 to 40 knots, though right movers will move slightly slower around 25 to 30 knots. The risk for severe weather will also extend over western Lake Superior given the seasonably warm lake temps and the fact that storms will be moving across the lake right around peak heating time. Storm coverage is expected to remain isolated to scattered, with a few dominant cells producing most of the precipitation with possible some trailing showers on the back end. Storms will quickly end from west to east this evening as the drier air moves in from the west, exiting most of northeast Minnesota by around 10pm and out of northwest Wisconsin around midnight. Some patchy fog possible late tonight, otherwise clearing skies with lows in the mid 50s to low 60s. Mainly sunny Saturday with a weak west wind around 5 to 10 mph and highs in the upper 70s to low 80s. Clear Saturday night with lows in the 50s, perhaps as cool as the upper 40s in some of the usual cool spots in northeast Minnesota. .LONG TERM...(Sunday through Friday) Issued at 201 PM CDT Fri Jul 26 2019 A fairly robust upper/mid level trof will be moving into the forecast area Sunday afternoon. Plenty of moisture will ride into the area ahead of the trof, and with enough lift, will generate some showers and storms from west to east through the day. Thermodynamic profiles suggest a general thunder threat with no severe at this time. This may change as we get closer in time. The storms will diminish Sunday night as the trof departs and cooler air advects in behind it. Some additional showers and storms are on tap for Monday along the Borderland into the Arrowhead as another trof affects this area. Moisture is sparse with this next trof to work with, but enough to warrant a low pop mention. A dry pattern sets up for Monday night through Wednesday as upper level/surface ridging are in charge. Small chances of showers and storms are possible late Wednesday night and Thursday as the ridging begins to flatten allowing for the next upper trof/area of low pressure at affect the region. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 118 PM CDT Fri Jul 26 2019 MVFR cigs covered east central Minnesota into northwest Wisconsin ahead of an approaching cold front. Expect these clouds to linger through the afternoon, eventually becoming scattered in nature. VFR elsewhere in the warm air advection ahead of the aforementioned cold front. As the front gets closer, look for thunderstorms to develop. Timing is an issue and have a VCTS mention until the storms fire up. A transition to IFR cigs at HIB by 09Z with some BR and MVFR vsbys, which should last until near 15Z, then return to VFR cigs/vsbys. After fropa, VFR at all locations. && .MARINE... Issued at 201 PM CDT Fri Jul 26 2019 Some strong, to possibly severe, storms will affect the nearshore waters this afternoon and evening, ahead of an approaching cold front. Quiet weather after the front passes. Winds will be less than 12 knots and waves less than 2 feet through the forecast, but could be a bit higher in the vicinity of the thunderstorms. && .PRELIMINARY POINT TEMPS/POPS... DLH 83 61 79 60 / 40 30 0 0 INL 82 56 78 55 / 50 50 0 0 BRD 87 61 82 60 / 10 0 0 10 HYR 81 60 81 57 / 60 50 0 0 ASX 84 63 80 59 / 50 50 0 0 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && SHORT TERM...JJM LONG TERM...GSF AVIATION...GSF MARINE...GSF
Hazardous Weather Outlook National Weather Service Duluth MN 202 PM CDT Fri Jul 26 2019 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-271915- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 202 PM CDT Fri Jul 26 2019 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Scattered thunderstorms will develop this afternoon across northeast Minnesota and track east across western Lake Superior and northwest Wisconsin. Storms will be strong to severe, capable of large hail and damaging wind gusts. Tornadoes are also possible. The greatest severe weather risk is across the Minnesota Arrowhead, but all parts of northeast Minnesota and northwest Wisconsin have a chance to see severe storms today into this evening. Storms will exit from west to east towards midnight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible Sunday afternoon through Sunday night. Severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed this afternoon into early evening. LSZ121-140>148-271915- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 202 PM CDT Fri Jul 26 2019 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Scattered thunderstorms, some strong to near severe, are possible this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. JJM/GSF More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Special Weather Statement
National Weather Service Duluth MN
307 PM CDT Fri Jul 26 2019
MNZ010-018-262015-
Koochiching-North Itasca-
307 PM CDT Fri Jul 26 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ITASCA AND
SOUTHEASTERN KOOCHICHING COUNTIES...
At 306 PM CDT, a strong thunderstorm was 10 miles northeast of Effie,
moving east at 40 mph.
Wind gusts up to 35 mph, penny size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.
This storm will remain over mainly rural areas of southeastern
Koochiching and northeastern North Itasca Counties, including the
following locations... Deer Creek Reservation and Bois Forte
Reservation.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central and northeastern Minnesota.
LAT...LON 4806 9309 4798 9309 4798 9308 4784 9308
4788 9358 4799 9360 4808 9310
TIME...MOT...LOC 2006Z 260DEG 35KT 4793 9347
MooreSpecial Weather Statement National Weather Service Duluth MN 341 PM CDT Fri Jul 26 2019 MNZ010-018-262100- Koochiching-North Itasca- 341 PM CDT Fri Jul 26 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ITASCA AND SOUTHEASTERN KOOCHICHING COUNTIES... At 341 PM CDT, a strong thunderstorm was 8 miles west of Togo, or 36 miles northwest of Hibbing, moving east at 35 mph. Dime size hail, heavy downpours, and occasional cloud to ground lightning can be expected with this storm. This storm will be near... Togo around 355 PM CDT. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. LAT...LON 4802 9309 4780 9309 4779 9340 4790 9345 TIME...MOT...LOC 2041Z 259DEG 31KT 4786 9333 Moore
Special Weather Statement
National Weather Service Duluth MN
409 PM CDT Fri Jul 26 2019
MNZ011-018-019-262130-
Central St. Louis-North St. Louis-North Itasca-
409 PM CDT Fri Jul 26 2019
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ST. LOUIS COUNTY...
At 408 PM CDT, a strong thunderstorm was near Togo, or 30 miles north
of Hibbing, moving east at 40 mph.
Wind gusts up to 35 mph, penny size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.
Locations impacted include...
Cook, Meadow Brook, Gheen, Angora, Linden Grove, Shermans Corner, and
Celina. These storms area headed towards Lake Vermillion.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central and northeastern Minnesota.
LAT...LON 4774 9261 4777 9314 4789 9315 4789 9309
4791 9308 4804 9271
TIME...MOT...LOC 2108Z 262DEG 34KT 4783 9307
MooreSpecial Weather Statement National Weather Service Duluth MN 448 PM CDT Fri Jul 26 2019 MNZ018-019-262200- Central St. Louis-North Itasca- 448 PM CDT Fri Jul 26 2019 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN ITASCA AND WEST CENTRAL ST. LOUIS COUNTIES... At 448 PM CDT, an area of strong thunderstorms was 9 miles northwest of Chisholm, or 13 miles north of Hibbing, moving east at 40 mph. Penny size hail, heavy downpours, and frequent cloud to ground lightning can be expected with these storms. Locations impacted include... Hibbing, Chisholm, Mountain Iron, Buhl, Perch Lake, Kinney, Buck Lake, Side Lake, Stingy Lake, West Two Rivers Reservoir, and Mcarthy Beach State Park. Seek shelter inside a sturdy building and away from windows until these storms pass. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. These storms may intensify, please monitor local media outlets for additional information and possible warnings from the National Weather Service. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for north central and northeastern Minnesota. LAT...LON 4747 9323 4764 9324 4774 9278 4744 9263 TIME...MOT...LOC 2148Z 261DEG 35KT 4759 9302 Moore
The Duluth radar (KDLH), 109 km away, was scanning. The volume nearest the first event began at 21:51 UTC.
5 hail, 5 thunderstorm wind. Local standard time, as filed.
An 18 inch diameter tree was downed with the tops of a few 100-year-old pine trees broken off as well.
A tree was knocked down near Baker Lake Campground on the Grade Road.
A few trees were knocked down near Bear Lake.
Power lines were knocked down north of Two Harbors along Forest Highway 15.
A tall pine tree was uprooted and fell onto a house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843900, 843905, 843901, 843902, 843907, 843908, 843903, 843909, 843910, 843904.